Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 25, NWS San Angelo, TX

May 19, 2017Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at May 19, 2017, 4:04 PM CDT for Runnels County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 4:04 PM CDT (21:04 UTC)
Expired
May 19, 2017, 4:30 PM CDT
In force
26 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 65 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:32 PM CDTHAIL 1.751 S Hatchel, TXHWY 183 SOUTH OF HATCHEL... GOLF BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2399 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

824 
WFUS54 KSJT 192104
TORSJT
TXC399-192130-
/O.NEW.KSJT.TO.W.0025.170519T2104Z-170519T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
404 PM CDT FRI MAY 19 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southeastern Runnels County in west central Texas...

* Until 430 PM CDT

* At 403 PM CDT, a confirmed tornado was just northeast of 
  Ballinger, moving southeast at 10 mph.

  HAZARD...Damaging tornado. 

  SOURCE...Law enforcement confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Benoit around 430 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Ballinger Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3172 10009 3188 10000 3183 9980 3164 9992
TIME...MOT...LOC 2103Z 298DEG 8KT 3176 9995 

TORNADO...OBSERVED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 19, 3:08 PM CDT, 56 minutes earlier.

Area forecast discussion, May 19, 3:08 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
308 PM CDT Fri May 19 2017

.SHORT TERM...
(Tonight and Saturday)

An upper low now centered over Colorado this afternoon will lift
northeast over the Central Plains by Saturday afternoon. A cold
front will push south through the Big Country tonight and through
the remainder of the forecast area by noon tomorrow. Showers and
thunderstorms will be likely over most of the forecast area
tonight with the better chance tomorrow over the southern half
of the area. Lows tonight will be in the mid to upper 50s across
the northern half of the area as the cold front moves through. The
southern half of the area will see lows in the morning in the low
to mid 60s.

.LONG TERM...
(Saturday night through next Friday)

As the upper low lifts further to the northeast and over the Great
Lakes area, the upper flow over the forecast will be zonal.
Precipitation will be confined primarily to the southern half of
the area Sunday night through Monday night. As upper high pressure builds
over the western CONUS on Monday and our upper flow veers to the
northwest, a disturbance in the northwest flow aloft will bring
another chance of showers and thunderstorms to the most of the forecast
area. An upper disturbance rotating around the upper low stationed
over the Great Lakes region will push the next cold front south
through the forecast area on Tuesday with another chance of
showers and thunderstorms for all the CWA. Cooler post-frontal
afternoon highs on Tuesday and Wednesday will mostly be in the
70s with northernly winds. The forecast will be dry Wednesday
through the end of the week as afternoon highs warm back into the
80s on Thursday and the 90s on Friday. Morning lows on Wednesday
in the 50s will warm into the 60s Thursday and Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  76  56  80 /  60  20  20  10
San Angelo 	 62  77  59  80 /  50  30  40  20
Junction 	 66  79  62  80 /  60  60  60  30
Brownwood 	 63  77  57  80 /  60  40  40  20
Sweetwater 	 56  75  55  80 /  40  10  10   5
Ozona      	 62  79  60  79 /  50  40  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...

&&
Hazardous weather outlook, May 19, 3:07 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
307 PM CDT Fri May 19 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
307 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and tonight across
much of West Central Texas. Some of these storms may become strong
to severe, with large hail, damaging winds, isolated tornadoes,
and dangerous lightning being the main hazards. In addition,
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across much of West Central Texas
Saturday through Tuesday. The main hazards will be dangerous
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 19, 12:59 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1259 PM CDT FRI MAY 19 2017

TXZ064-065-191830-
Coke TX-Sterling TX-
1259 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE AND EAST
CENTRAL STERLING COUNTIES UNTIL 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm
over Broome, or 11 miles southeast of Sterling City, moving east at
40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Coke
and east central Sterling Counties, including the following
locations: Us-87 Near The Coke-Tom Green County Line.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3191 10059 3177 10047 3169 10077 3170 10086
      3167 10086 3166 10088 3172 10097
TIME...MOT...LOC 1759Z 252DEG 42KT 3174 10083

mkd
Special weather statement, May 19, 1:32 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
132 PM CDT FRI MAY 19 2017

TXZ065-191900-
Coke TX-
132 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COKE COUNTY UNTIL 200 PM
CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spence Reservoir Near Paint Creek Recreation Area, or
8 miles southwest of Robert Lee, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Robert Lee around 155 PM CDT.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3186 10028 3173 10062 3185 10067 3200 10044
      3195 10035
TIME...MOT...LOC 1831Z 241DEG 19KT 3181 10059

mkd
Special weather statement, May 19, 2:56 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
256 PM CDT FRI MAY 19 2017

TXZ071-072-192045-
Irion TX-Tom Green TX-
256 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOM GREEN COUNTY
UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knickerbocker, or 10 miles east of Mertzon, moving northeast at 55
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  San Angelo and Wall around 315 PM CDT.

Other locations impacted by this storm include Us-67 Near The Irion-
Tom Green County Line.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3118 10066 3133 10077 3154 10042 3129 10021
TIME...MOT...LOC 1955Z 238DEG 48KT 3130 10064

JW
Local storm report, May 19, 3:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 W SAN ANGELO          31.46N 100.52W
05/19/2017  M1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

            QUARTER HAIL AT NWS

&&

EVENT NUMBER SJT1700095

AM
Local storm report, May 19, 3:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 W SAN ANGELO          31.46N 100.52W
05/19/2017  M1.25 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1700096

AM
Local storm report, May 19, 3:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          3 W WINTERS             31.97N  99.99W
05/19/2017                   RUNNELS            TX   TRAINED SPOTTER

            QUARTER HAIL AS WELL

&&

EVENT NUMBER SJT1700097

AM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Taylor44 min
May 18, 7:21 PM CDTTornado WarningSJTBrown39 min
May 18, 7:45 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman45 min
May 18, 7:59 PM CDTTornado WarningSJTBrown31 min
May 18, 8:15 PM CDTTornado WarningSJTBrown45 min
May 18, 8:20 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman40 min
May 18, 8:37 PM CDTTornado Warning Tornado observedSJTBrown38 min
May 18, 8:51 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman5 hr
May 18, 9:11 PM CDTSevere Thunderstorm WarningSJTBrown34 min
May 18, 9:47 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor43 min
May 18, 9:47 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba28 min
May 18, 10:29 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor46 min
May 18, 11:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor45 min
May 18, 11:34 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor41 min
May 19, 12:15 AM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman60 min
May 19, 12:21 AM CDTSpecial Weather StatementSJTCallahan54 min
May 19, 12:26 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor49 min
May 19, 1:18 AM CDTSpecial Weather StatementSJTCallahan57 min
May 19, 2:36 AM CDTSpecial Weather StatementSJTFisher54 min
May 19, 2:57 AM CDTSpecial Weather StatementSJTNolan63 min
May 19, 3:20 AM CDTSevere Thunderstorm WarningSJTNolan55 min
May 19, 3:59 AM CDTSpecial Weather StatementSJTFisher61 min
May 19, 4:11 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan49 min
May 19, 4:17 AM CDTAreal Flood AdvisorySJTFisher, Nolan118 min
May 19, 4:40 AM CDTFlash Flood WarningSJTNolan3 hr
May 19, 4:58 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor62 min
May 19, 5:03 AM CDTSpecial Weather StatementSJTJones57 min
May 19, 5:47 AM CDTSpecial Weather StatementSJTJones, Shackelford58 min
May 19, 5:49 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 19, 6:16 AM CDTAreal Flood AdvisorySJTJones, Taylor119 min
May 19, 6:22 AM CDTSpecial Weather StatementSJTShackelford53 min
May 19, 6:34 AM CDTSevere Thunderstorm WarningSJTShackelford26 min
May 19, 6:48 AM CDTSevere Thunderstorm WarningSJTThrockmorton42 min
May 19, 7:56 AM CDTSpecial Weather StatementSJTFisher64 min
May 19, 8:04 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
May 19, 8:44 AM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor46 min
May 19, 9:20 AM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan3 hr
May 19, 9:29 AM CDTSevere Thunderstorm WarningSJTFisher, Jones46 min
May 19, 9:35 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan40 min
May 19, 9:40 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford50 min
May 19, 10:13 AM CDTSevere Thunderstorm WarningSJTFisher47 min
May 19, 10:21 AM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton39 min
May 19, 10:46 AM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 19, 11:29 AM CDTSpecial Weather StatementSJTHaskell, Jones46 min
May 19, 11:30 AM CDTAreal Flood WarningSJTFisher, Nolan6 hr
May 19, 11:34 AM CDTSpecial Weather StatementSJTSterling41 min
May 19, 11:54 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton51 min
May 19, 12:01 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green59 min
May 19, 12:31 PM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 19, 12:46 PM CDTSpecial Weather StatementSJTTaylor44 min
May 19, 12:54 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor51 min
May 19, 12:59 PM CDTSpecial Weather StatementSJTCoke31 min
May 19, 1:17 PM CDTTornado Warning Tornado observedSJTJones, Taylor28 min
May 19, 1:32 PM CDTSpecial Weather StatementSJTCoke28 min
May 19, 1:53 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels67 min
May 19, 2:56 PM CDTSpecial Weather StatementSJTTom Green49 min
May 19, 3:01 PM CDTSevere Thunderstorm WarningSJTTom Green44 min
May 19, 3:05 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Taylor55 min
May 19, 3:24 PM CDTTornado WarningSJTRunnels, Taylor36 min
May 19, 3:34 PM CDTSevere Thunderstorm WarningSJTTom Green41 min
May 19, 3:45 PM CDTSevere Thunderstorm WarningSJTTom Green45 min
May 19, 3:55 PM CDTSevere Thunderstorm WarningSJTRunnels50 min
May 19, 4:10 PM CDTSpecial Weather StatementSJTTaylor50 min
May 19, 4:30 PM CDTSpecial Weather StatementSJTRunnels45 min
May 19, 4:32 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor28 min
May 19, 4:40 PM CDTSevere Thunderstorm WarningSJTCallahan, Runnels, Taylor36 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningSJTCallahan, Runnels, Taylor12 min
May 19, 4:51 PM CDTSpecial Weather StatementSJTFisher39 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningSJTTom Green52 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green48 min
May 19, 4:57 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor33 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 19, 5:07 PM CDTSpecial Weather StatementSJTTaylor38 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels49 min
May 19, 5:23 PM CDTTornado WarningSJTColeman, Concho, Runnels37 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman50 min
May 19, 5:34 PM CDTSpecial Weather StatementSJTHaskell41 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green51 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones50 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels47 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.